Wyoming, 2020

Hail and Damaging Winds in Wyoming, May 19, 2020

May 19, 2020 · NWS CYS · 5 events in 1 county or zone

Thunderstorms developed along the Laramie Range with the first severe thunderstorm of the year developing near Wheatland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed along the Laramie Range with the first severe thunderstorm of the year developing near Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 4:12 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, May 19, 4:12 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
512 PM MDT Tue May 19 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue May 19 2020

...Main concerns are for severe weather both today and tomorrow,
though more so, tomorrow...

A dry line is anchored to the Laramie Range where we have started
to see storms start trying to develop and initiate already this
afternoon below a strong northerly flow aloft. Additional
development will occur as peak heating sets in in another hour or
two, continuing through the evening hours. Storm motion will be
from southwest to northeast as storms move off the Laramie Range
and transition north under the influence of the flow aloft. Most
favorable conditions lie across an area beginning at north Laramie
County and continuing north through Platte and Goshen Counties
and through Niobrara County. Areas across the northwestern
Panhandle could also see these storms move through their area as
CAPE remains high for these areas as well. CAPE will combine with
moderate 0-6 km bulk shear and relatively juicy dewpoints along
the front range, for severe weather development today. Biggest
severe weather threat today is damaging downburst winds and
large hail. The limiting factor will be the deep dry layer out to
the west and capping to the east. These limitations leave a
narrow swath of opportunity for severe weather both in time and
space. Today's storms will be generally multicellular, though a
few supercells are still possible.

Once the storms diminish tonight by midnight, we are looking for a
quite overnight period, accented by warm weather. Tomorrow is the
real story as a deep trough punches into the region from the west,
kicking the ridge out east. The low pressure center aloft will
drawn north a swath of moisture out ahead of it, taking aim at the
front range with dewpoints remaining high in the upper 50s, an
PWATs increasing to about an inch. The energy aloft will translate
to the surface as CAPE rises along the High Plains, combining with
an area of helicity and steep mid-level lapse rates as storms
again initiate along the Laramie Range and translate north and
east across southeast Wyoming and the western Nebraska Panhandle.
Another significant aspect of note will be the easterly winds
across the Panhandle and Front Range at the surface, with near
westerlies aloft for a strongly bulk sheared environment.
Tomorrow's severe weather threats are quite a bit more significant
as storms become widely scattered with damaging winds and large
hail. Training storms and torrential rainfall is also a threat for
Wednesday afternoon, accented by WPC's marginal threat of
excessive rainfall highlights the region. Brief tornado touchdown
cannot be ruled out either with the 0-1 KM helicity in place. SPC
has highlighted our threat with the Wyoming High Plains in an
Enhanced area, and a Slight for the western Nebraska Panhandle.
This threat will begin earlier that today's, likely in motion by
the early afternoon and continuing late. Less capping will be in
place to provide a hindrance to supercell development.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM MDT Tue May 19 2020

Cooler and mainly dry across the CWA Thursday as an initial
shortwave continues to lift north of the area. Could still get a
few showers or weak storms over far se Wy Thursday afternoon. Dry
and warmer Friday then then next upper system moves by on
Saturday bringing the next chance for convection. After that more
typical late May weather across the CWA with low chances for
mainly afternoon and evening convection into early next week.
Cooler again over the weekend then temperatures rebounding Monday
and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 508 PM MDT Tue May 19 2020

VCTS and VCSH will be present for CYS and LAR the next 2-3 hours
through 3Z. VCSH should spread into the Panhandle in the
neighborhood of 2Z-4Z. VFR flight categories anticipated, with
infrequent changes to MVFR during VCSH. VRB gusty winds are likely
near the VCTS/TS this evening, with 20-30 knot sustained winds
through late evening for all terminals. Amendments may be
considered for quickly developing thundershowers this evening
also.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Tue May 19 2020

Dry conditions prevail along and west of the Laramie Range as a
ridge of high pressure moves slowly out to the east. On it's
backside, with dry conditions anchored to the surface, ripples of
energy will work their way through the north and northwesterly
flow aloft. This energy will translate into thunderstorm activity
this afternoon and tomorrow, with severe weather possible both
days, though mainly east of the Laramie Range. Severe weather
threat will be strong downdraft winds and hail, with torrential
rainfall becoming a threat Wednesday. Unsettled weather will move
in behind the ridge Wednesday night.

&&

.HYDROLOGY...
Issued at 233 PM MDT Tue May 19 2020

Rivers and mountain stream levels across southeast Wyoming will
trend higher over the next 48 hours due to increased runoff from
snowmelt due to the warmer temperatures, especially above 8500 ft.
Thankfully, little or no rainfall is expected with this next
system due to the dry airmass in place. However, river levels may
still approach bankfull for the upper North Platte River, the
Little Snake River, and the Laramie River. Please refer to the
latest Hydrologic Outlook product (CYSESFCYS) and the Hydrologic
Statement for the North Platte River at Saratoga (CYSRVSCYS) for
additional details.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...AB
HYDROLOGY...TJT/AB
Hazardous weather outlook, May 19, 2:14 PM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
314 PM MDT Tue May 19 2020

NEZ019-020-054-095-096-WYZ101>103-105>108-115>119-200600-
Scotts Bluff County-Banner County-Kimball County-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Afternoon showers and thunderstorms possible into the early
evening ending shortly after 10 PM MDT. Hail up to quarter size and
thunderstorm wind gusts up to 60 mph in the strongest of storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms are expected to develop
Wednesday afternoon. Some of these thunderstorms will become
severe with large hail, strong damaging winds, and even an
isolated tornado possible. Please monitor the latest forecast for
updates and additional details.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

WYZ104-109>114-200600-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight chance for afternoon thunderstorms. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few thunderstorms are possible each day through the week. The
severe weather threat is low.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

NEZ002-003-021-055-200600-
Dawes-Box Butte-Morrill-Cheyenne-
314 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight chance of thunderstorms this evening. Severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms are expected to develop
Wednesday afternoon. Some of these thunderstorms will become
severe with large hail, strong damaging winds, and even an
isolated tornado possible. Please monitor the latest forecast for
updates and additional details.

.Spotter information statement...

Spotters are encouraged to report any hail or wind damage to the
Cheyenne Wyoming National Weather Service.

In the hours before

Special weather statement, May 19, 4:34 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Tue May 19 2020

WYZ106-107-117-118-200015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
534 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 22 miles north of Cheyenne, moving north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 27 and
51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 10471 4135 10515 4169 10519 4173 10469
TIME...MOT...LOC 2334Z 174DEG 21KT 4145 10495

Worley
Special weather statement, May 19, 4:48 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
548 PM MDT Tue May 19 2020

WYZ115>117-200030-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
548 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pumpkin Vine, or 19 miles south of Laramie, moving northeast at 25
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tie City Campground, Granite Springs Reservoir, North Crow
Campground, Vedauwoo, Tie Siding, Granite Springs Campground, Pumpkin
Vine, The Buttes, Vedauwoo Campground, Buford and Yellow Pine
Campground.

This includes Interstate 80 in Wyoming between mile markers 317 and
337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4129 10557 4129 10513 4100 10533 4100 10558
TIME...MOT...LOC 2348Z 202DEG 23KT 4105 10546

Worley
Special weather statement, May 19, 5:07 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
607 PM MDT Tue May 19 2020

WYZ106-107-200045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
607 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL
645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 21 miles south of Wheatland, moving north at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Chugwater, Slater, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 51 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4170 10476 4168 10502 4203 10506 4205 10467
TIME...MOT...LOC 0006Z 188DEG 28KT 4175 10491

Worley
Special weather statement, May 19, 5:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
622 PM MDT Tue May 19 2020

WYZ101-103-200100-
Converse County Lower Elevations WY-North Laramie Range WY-
622 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laprele Reservoir, or 14 miles west of Douglas, moving north at 35
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele
Reservoir, Deer Creek and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 135 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 10540 4255 10599 4312 10601 4308 10520
TIME...MOT...LOC 0022Z 188DEG 28KT 4271 10568

Worley
Local storm report, May 19, 5:39 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 ESE CHUGWATER         41.75N 104.79W
05/19/2020  E0.25 INCH       PLATTE             WY   PUBLIC

            PEA SIZED HAIL.

&&

AW
Special weather statement, May 19, 5:43 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Tue May 19 2020

WYZ106>108-118-200130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
643 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHERN
LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeview North to 14 miles west of Meriden
Rest Area. Movement was northeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheatland, Chugwater, Yoder, Chugcreek, Lakeview North, Bordeaux,
Westview Circle, Y-O Ranch, Grayrocks Reservoir, Slater, Veteran and
Hawk Springs.

This includes Interstate 25 in Wyoming between mile markers 46 and
97.

LAT...LON 4187 10522 4232 10504 4188 10409 4153 10471
TIME...MOT...LOC 0043Z 211DEG 20KT 4209 10500 4157 10460

Worley

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
May 19, 5:45 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.050, -104.960

Hail, Platte

When
May 19, 5:46 PM MST
Where
Platte County, 0.86 mi NW of Wheatland
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.060, -104.960

Minor leaf damage included in report.

Hail, Platte

When
May 19, 5:50 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -104.960

Report with image of hail 30 min after storm passed.

Thunderstorm Wind, Platte

When
May 19, 6:22 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

Mesonet station WY1 - I-25 Coleman.

Thunderstorm Wind, Platte

When
May 19, 6:55 PM MST
Where
Platte County, 0.86 mi NE of (Ean)wheatland Airport
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.060, -104.930

Phifer Airfield in Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882893, 882894, 882895, 882896, 882898.